Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 83, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 21, 2008, 6:53 PM CDT for Decatur County, Norton County, Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2008, 6:53 PM CDT (23:53 UTC)
- Expired
- Jun 21, 2008, 7:35 PM CDT
- In force
- 42 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Decatur County, KS, Norton County, KS
The radar
The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 7:02 PM CDT | TSTM WND GST 60 | 6 N Kanona, KS | |
| Jun 21, 7:20 PM CDT | HAIL 0.88 | Nw Kanona, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 212354 TORGLD KSC039-137-220045- /O.NEW.KGLD.TO.W.0083.080621T2353Z-080622T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 653 PM CDT SAT JUN 21 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... EASTERN DECATUR COUNTY IN NORTHWEST KANSAS... WEST CENTRAL NORTON COUNTY IN NORTHWEST KANSAS... * UNTIL 745 PM CDT * AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES NORTH OF KANONA...OR 6 MILES SOUTHEAST OF DANBURY...MOVING SOUTHEAST AT 24 MPH. * THE TORNADO WILL BE NEAR... 9 MILES NORTHEAST OF KANONA AROUND 710 PM CDT... NORCATUR AROUND 720 PM CDT... REAGER AROUND 730 PM CDT... CLAYTON AROUND 735 PM CDT... THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 87 AND 103. A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3975 10003 3967 10037 4000 10046 4000 10022 TIME...MOT...LOC 2353Z 322DEG 21KT 3996 10033 $$ THEDE
4 follow-up statements
000 WWUS53 KGLD 220006 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 606 PM MDT SAT JUN 21 2008 KSC039-137-220045- /O.CON.KGLD.TO.W.0083.000000T0000Z-080622T0045Z/ NORTON KS-DECATUR KS- 706 PM CDT SAT JUN 21 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EASTERN DECATUR AND WEST CENTRAL NORTON COUNTIES... AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR KANONA...MOVING SOUTH AT 25 MPH. THE TORNADO WILL BE NEAR... KANONA AROUND 715 PM CDT... CLAYTON AROUND 725 PM CDT... THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 87 AND 103. A TORNADO WARNING BASED ON DOPPLER RADAR MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND GET TO THE LOWEST LEVEL OF THE BUILDING AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3975 10003 3967 10037 4000 10046 4000 10022 TIME...MOT...LOC 0006Z 359DEG 22KT 3986 10038 $$ THEDE
000 WWUS53 KGLD 220011 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 611 PM MDT SAT JUN 21 2008 KSC137-220021- /O.CAN.KGLD.TO.W.0083.000000T0000Z-080622T0045Z/ NORTON KS- 711 PM CDT SAT JUN 21 2008 ...THE TORNADO WARNING FOR WEST CENTRAL NORTON COUNTY IS CANCELLED... LAT...LON 3971 10018 3967 10037 4000 10046 4000 10022 TIME...MOT...LOC 0011Z 359DEG 22KT 3983 10037 $$ KSC039-220045- /O.CON.KGLD.TO.W.0083.000000T0000Z-080622T0045Z/ DECATUR KS- 711 PM CDT SAT JUN 21 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EASTERN DECATUR COUNTY... AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR KANONA...MOVING SOUTH AT 25 MPH. THE TORNADO WILL BE NEAR... RURAL CENTRAL DECATUR COUNTY AROUND 730 PM CDT... THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 87 AND 98. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 3971 10018 3967 10037 4000 10046 4000 10022 TIME...MOT...LOC 0011Z 359DEG 22KT 3983 10037 $$ THEDE
000 WWUS53 KGLD 220023 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 623 PM MDT SAT JUN 21 2008 KSC039-220045- /O.CON.KGLD.TO.W.0083.000000T0000Z-080622T0045Z/ DECATUR KS- 723 PM CDT SAT JUN 21 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EASTERN DECATUR COUNTY... AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR KANONA...MOVING SOUTH AT 30 MPH. THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 87 AND 98. DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3971 10018 3967 10037 4000 10046 4000 10022 TIME...MOT...LOC 0023Z 359DEG 26KT 3972 10036 $$ THEDE
000 WWUS53 KGLD 220035 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 634 PM MDT SAT JUN 21 2008 KSC039-220044- /O.CAN.KGLD.TO.W.0083.000000T0000Z-080622T0045Z/ DECATUR KS- 734 PM CDT SAT JUN 21 2008 ...THE TORNADO WARNING FOR EASTERN DECATUR COUNTY IS CANCELLED... THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 87 AND 98. THE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED AREA AND A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SOUTHEASTERN DECATUR AND EASTERN SHERIDAN COUNTIES. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3971 10018 3967 10037 4000 10046 4000 10022 TIME...MOT...LOC 0034Z 359DEG 26KT 3964 10036 $$ THEDE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 21, 6:37 PM CDT, 16 minutes earlier.
Area forecast discussion, Jun 21, 6:37 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 537 PM MDT SAT JUN 21 2008 .DISCUSSION... 123 PM MDT SAT JUN 21 2008 NORTHWEST MID/UPPER FLOW CONTINUES ACROSS THE CENTRAL HIGH PLAINS AS MID/UPPER RIDGE AMPLIFIES OVER THE SOUTHWEST. ANY THUNDERSTORM THAT MANAGES TO DEVELOP THIS AFTERNOON MAY LINGER INTO THE EARLY EVENING HOURS BEFORE DIMINISHING WITH LOSS OF HEATING/LACK OF LARGE SCALE SUPPORT. MID/UPPER RIDGE OVER THE SOUTHWEST WILL TRANSLATE SLOWLY EASTWARD THROUGH THE REMAINDER OF THE WEEKEND BEFORE BREAKING DOWN LATE SUNDAY/EARLY MONDAY AS A SHORTWAVE TROUGH MOVES INTO THE NORTHERN INTERMOUNTAIN/NORTHERN ROCKIES REGION. AT THE SAME TIME...A COLD FRONT WILL BACK INTO THE CENTRAL PLAINS LATE SUNDAY PROVIDING A FOCUS FOR DEEP MOIST CONVECTION. H7 TEMPERATURES ARE PROGGED TO WARM OVER 4C WHICH WILL LIKELY KEEP ACTIVITY ISOLATED AT BEST ALONG SFC TROUGH AXIS AFTER 21Z. THE FRONT CONTINUES TO SLOWLY BACK TOWARDS THE AREA SUNDAY NIGHT BUT RELUCTANT TO RAISE POPS GIVEN LACK OF LARGE SCALE FORCING FOR ASCENT UNDER SHORTWAVE RIDGING AND NEGLIGIBLE LLJ. MONDAY-TUESDAY...A SHORTWAVE TROUGH WILL TRANSLATE OVER THE ROCKIES AND INTO THE PLAINS LATE MONDAY AS LOW LEVEL SOUTHEAST WINDS ADVECT HIGHER DEWPOINTS INTO THE CENTRAL HIGH PLAINS. THIS LOOKS LIKE THE BEST OPPORTUNITY FOR WIDESPREAD PRECIPITATION WITH SCATTERED THUNDERSTORMS ANTICIPATED ALONG SFC TROUGH AXIS BY MID AFTERNOON IN MODERATELY UNSTABLE/REASONABLY SHEARED ENVIRONMENT. KEPT LOW POPS EARLY TUESDAY AS HEIGHTS BEGIN TO INCREASE OVER THE ROCKIES BEHIND DEPARTING SHORTWAVE TROUGH WITH SEASONABLE HIGHS AROUND 90. WEDNESDAY THROUGH SATURDAY...THE LARGE SCALE PATTERN IS PROGGED TO CHANGE VERY LITTLE THROUGH THE PERIOD WITH MID/UPPER RIDGE REMAINING INTACT ACROSS MUCH OF THE SOUTHWEST EXTENDING INTO THE SOUTHERN/CENTRAL ROCKIES INCLUDING THE CENTRAL GREAT BASIN AREA. THIS WILL CREATE DIFFICULTIES TRYING TO TIME ANY SHORTWAVE TROUGHS TOPPING THE RIDGE AND MOVING INTO THE NORTHERN/CENTRAL PLAINS BEYOND DAY 4. THE CURRENT PLAN IS TO KEEP AN AFTERNOON/EVENING MENTION OF THUNDERSTORMS MENTIONED ACROSS MUCH OF THE AREA THROUGH THE PERIOD WITH SEASONABLY WARM TEMPERATURES. MCGUIRE && .AVIATION... 536 PM MDT SAT JUN 21 2008 FOR 00Z TAFS....MESOSCALE FEATURES WILL IMPACT BOTH TAF SITES THE FIRST FEW HOURS TONIGHT. OUTFLOW BOUNDARY WILL ARRIVE AT KGLD AROUND 00Z WITH NORTH WINDS BRIEFLY GUSTING TO 40KTS. WINDS SHOULD SETTLE DOWN AFTER AN HOUR OR SO OF GUSTS. MEANWHILE AT KMCK...ONE SEVERE THUNDERSTORM WILL CONTINUE TO MOVE SOUTH AWAY FROM THE AREA...BUT NEW DEVELOPMENT NOTED JUST UPSTREAM. CONVECTION DIURNALLY DRIVEN SO EXPECTED TO DISSIPATE AFTER SUNSET. FINALLY...BACKDOOR COLD FRONT WILL RESULT IN LIGHT EASTERLY UPSLOPE WINDS AT KMCK OVERNIGHT. HAVE INSERTED A BRIEF VISIBILITY REDUCTION FOR THE POSSIBILITY OF UPSLOPE FOG AROUND SUNRISE. 24 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jun 21, 4:05 PM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 305 PM MDT SAT JUN 21 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 305 PM MDT SAT JUN 21 2008 /405 PM CDT SAT JUN 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH THE EARLY EVENING. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE...MAINLY ALONG AND EAST OF A WRAY TO GOVE LINE. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE PERIOD. THE BEST POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WILL EXIST ON MONDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS BEING THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EARLY EVENING ALONG AND EAST OF A WRAY TO GOVE LINE. JRM
In the hours before
Special weather statement, Jun 21, 4:57 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 357 PM MDT SAT JUN 21 2008 NEZ081-212300- RED WILLOW- 457 PM CDT SAT JUN 21 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA... AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 29 MILES NORTH OF INDIANOLA...AND MOVING SOUTH AT 37 MPH. GOLF BALL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN RED WILLOW COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 83 AND 105. THEDE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:28 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 62 min |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.